Alert archive / Tennessee / River Flood Warnings in 2025
River Flood Warning 2, NWS Morristown, TN
NWS Morristown, TN issued this river flood warning at Jan 31, 2025, 10:49 PM EST for Hancock County, Tennessee; Scott County, Virginia. It took effect at Feb 1, 2025, 4:16 AM EST. It was in force for 28 hr.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2025, 10:49 PM EST (03:49 UTC)
- In effect from
- Feb 1, 2025, 4:16 AM EST
- Expired
- Feb 2, 2025, 8:08 AM EST
- In force
- 28 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Hancock County, TN, Scott County, VA
The radar
The Knoxville radar (KMRX), 67 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Clinch River near Speers Ferry (SFYV2).
- Action stage
- 16 ft
- Minor stage
- 18 ft
- Moderate stage
- 28 ft
- Major stage
- 32 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03527000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this river flood warning went out at Jan 31, 10:22 PM EST, 27 minutes earlier.
Area forecast discussion, Jan 31, 10:22 PM EST, 27 minutes before
Area Forecast Discussion National Weather Service Morristown TN 1022 PM EST Fri Jan 31 2025 ...New UPDATE... .UPDATE... Issued at 1020 PM EST Fri Jan 31 2025 Forecast is on track this evening with the last round of showers moving east across the region and forecast to exit the area over the next 2 to 3 hours. Drier air will arrive behind the cold front with clouds gradually clearing from southwest to northeast on Saturday afternoon. && .SHORT TERM... (This evening through Saturday) Issued at 325 PM EST Fri Jan 31 2025 Key Messages: 1. Rain will be decreasing from west to east late this afternoon. 2. Cold front moving through should shift winds and raise temperatures in eastern areas. As rain ends there will be a break for a few hours. More showers develop this evening with upper trough moving in. 3. Clouds linger overnight and then will decrease by afternoon Saturday. Cooler temperatures most areas behind front but could have similar temperatures to today central and southwest Saturday. Discussion: In the upper levels the closed low has now moved into Illinois this afternoon. This upper low should become an open wave by this evening as it slides into the Ohio Valley and will slide over the eastern Tennessee Valley during the late evening to early morning hours. The front ahead of this system has moved into east TN. Rain is continuing across east TN but ending to the west. Rain should move out by the end of the afternoon. Another round of showers is beginning to develop over western KY and northwest TN and will expand and move in to eastern TN between about 00Z and 03Z as the main shortwave trough moves into eastern Tennessee. Showers could persist through much of the overnight hours, especially across the plateau, Northeast Tennessee and Southwest Virginia as flow becomes northwest on the back side of the system. Rainfall amounts tonight should be lighter than todays amounts. Rainfall amounts since early this morning today have been about one half an inch to one inch in many spots. Some locations in the central valley have gotten 1 to 1.5 inches in the last 12 hours. On Saturday low level clouds too could remain through the morning but skies should break out and temperature will be in the mild 50s. && .LONG TERM... (Saturday night through next Friday) Issued at 325 PM EST Fri Jan 31 2025 Key Messages: 1. Very warm next week with highs 15-20 degrees above normal. 2. Dry through the first half of next week, with rain chances returning Wednesday through Friday. Discussion: The mid and upper level flow pattern will be nearly zonal through the first half of next week, with a 850 mb ridge over FL extending westward and a surface high off the Atlantic coastline. A southerly low level flow will bring above normal temperatures each day. A few deterministic models are still trying to spit out light QPF on Tuesday with a possible weak stationary boundary in our vicinity, but certainty is still very low on this chance for light rain/drizzle due to the very weak signals in the atmosphere at this time. Will continue to undercut guidance during this time as the overall trend continues to remain dry outside of a few outliers. Forecast guidance is continuing to show impressive high temperatures in the southerly flow regime next week. Highs temperatures will likely peak on Wednesday and Thursday with highs in the upper 60s to lower 70s both days. Looking at the record highs for the upcoming week, Thursday will have the best chance of seeing record highs broken. One uncertainty in this forecast is how much cloud cover we will have, and potential for scattered showers each day. As the 850 mb high over FL shifts east through the week, the Gulf will open up and moisture will increase across the TN Valley. Moisture advection and isentropic lift could bring some scattered showers on Wednesday, with higher rain chances on Thursday as a cold front approaches the area with fropa on Thursday night. Thursday could be a breezy day with gusty SW winds up the Valley as a low pressure system moves from the central Plains to the Great Lakes and the associated cold front crosses the OH Valley. The mid/upper flow remains quite broad through this period, so confidence on precip coverage and timing (and tstm chance) is low with few well-defined synoptic features. PoPs will be kept to the chance range. Daily Record High Maximum Temperatures Date Chattanooga Knoxville Tri-Cities Oak Ridge 02-02 76(2016) 75(2016) 71(1989) 74(2016) 02-03 75(1986) 74(2020) 74(1989) 71(2020) 02-04 77(1927) 72(1986) 68(1986) 68(1992) 02-05 75(1890) 73(2008) 71(2008) 71(2019) 02-06 70(2019) 73(1986) 68(1991) 70(2008) 02-07 80(2019) 77(2019) 76(2019) 76(2019) && .AVIATION... (00Z TAFS) Issued at 618 PM EST Fri Jan 31 2025 Showers, and a few weakening thunderstorms, are currently approaching the Cumberland Plateau. These are expected to move across CHA and TYS between 02z and 04z, and they should impact TRI between 03z and 05z. Cigs will be variable this evening between MVFR and VFR at times. As the cold front moves east of the region late tonight, light winds shift to the north with a low VFR/MVFR cloud deck mainly impacting northern portions of the area around TYS and TRI. Clearing begins mid-day through the afternoon on Saturday. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 41 58 39 65 / 70 0 0 0 Knoxville McGhee Tyson Airport, TN 41 53 37 64 / 70 0 0 0 Oak Ridge, TN 40 52 36 63 / 60 0 0 0 Tri Cities Airport, TN 41 50 35 59 / 60 0 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...TD LONG TERM....DGS AVIATION...JB
Hazardous weather outlook, Jan 31, 3:51 PM EST, 6 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 351 PM EST Fri Jan 31 2025 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-012030- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 351 PM EST Fri Jan 31 2025 /251 PM CST Fri Jan 31 2025/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 10:49 PM EST | River Flood Warning | MRX | Claiborne, Grainger, Hancock | 46 hr |
| Feb 1, 12:30 PM EST | River Flood Advisory | MRX | Hawkins, Sullivan | 19 hr |
| Feb 1, 12:32 PM EST | River Flood Advisory | MRX | Claiborne, Union | 30 hr |
| Jan 31, 8:30 PM EST | River Flood Warning | MRX | Russell, Scott, Wise | 20 hr |
| Feb 1, 12:46 PM EST | Areal Flood Warning | MRX | Scott, Washington | 8 hr |
Nearby
River Flood Warnings in Tennessee, 2025River Flood Warnings in Virginia, 2025Every river flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.